Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 45, NWS Midland/Odessa, TX

October 14, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Oct 14, 2017, 1:57 PM CDT for Presidio County, Texas. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
Oct 14, 2017, 1:57 PM CDT (18:57 UTC)
Expired
Oct 15, 2017, 7:00 AM CDT
In force
17 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 6 miles WNW of Presidio (PIOT2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

106 
WGUS44 KMAF 141857
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
157 PM CDT Sat Oct 14 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
.The Rio Grande will remain in minor flood stage at 6WNW of Presidio 
through this evening.  The river will recede thereafter.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters. Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued this evening.  

&&

TXC377-151057-
/O.NEW.KMAF.FL.W.0045.171014T1857Z-171015T1200Z/
/PIOT2.1.ER.171014T1807Z.171014T1815Z.171015T0000Z.NO/
157 PM CDT Sat Oct 14 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande above Presidio 6WNW.
* until Sunday morning, or until the warning is cancelled.
* At  1PM Saturday the stage was 9.0 feet (2.7 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.0 feet (2.7 meters) on 
Nov 30 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    9.0   Sat  1 PM   8.9   8.8   8.8   8.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.7   Sat  1 PM   2.7   2.7   2.7   2.7

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
1 follow-up statement
302 
WGUS84 KMAF 150131
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
831 PM CDT Sat Oct 14 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
.The Rio Grande will remain near flood stage at 6WNW of Presidio 
through Sunday evening. The river will slowly recede by Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued tomorrow morning. 

&&

TXC377-150201-
/O.CAN.KMAF.FL.W.0045.000000T0000Z-171015T1200Z/
/PIOT2.1.ER.171014T1807Z.171014T1945Z.171014T2033Z.NO/
831 PM CDT Sat Oct 14 2017

The Flood Warning is cancelled for
  the Rio Grande above Presidio 6WNW.
* At  8PM Saturday the stage was 8.9 feet (2.7 meters).
* Fell below flood stage at 15:33 PM Saturday.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to 8.8 feet (2.7 meters)
  by Monday morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 11.4 feet (3.5 meters) on 
Sep 28 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   6.0  9.0    8.9   Sat  8 PM   8.9   8.9   8.9   8.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   1.8  2.7    2.7   Sat  8 PM   2.7   2.7   2.7   2.7

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Oct 14, 1:57 PM CDT, 0 minutes earlier.

Area forecast discussion, Oct 14, 1:57 PM CDT, 0 minutes before
Area Forecast Discussion...Correction
National Weather Service Midland/Odessa TX
157 PM CDT Sat Oct 14 2017

.DISCUSSION...
An upper level ridge of high pressure centered from east Texas to
the Gulf coast states will slowly flatten and move east through
Sunday as a large upper level storm system moves across the center
of the nation. An associated strong surface cold front will
plunge through the forecast area beginning after 15/05z tonight
and barrel toward the Mexican border toward sunrise Sunday. Windy
conditions are expected to develop areawide behind this front
later tonight and early Sunday morning due to an impressive
surface pressure gradient. Will likely see at least a couple of
hours of wind advisory criteria so have opted to issue a Wind
Advisory for southeast New Mexico and much of west Texas late
tonight or Sunday morning. The High Wind Warning for the Guadalupe
Pass will continue late tonight and Sunday morning as strong
northeast winds dam and channel through that location behind the
front. Strong forcing with the upper trough and right rear quadrant
of the jet should also aid in the development of widely scattered
to numerous showers and thunderstorms across the region tonight.
The most numerous activity is expected to be across the Permian
Basin closet to the forcing with the trough and jet.

Some lingering showers are expected Sunday, especially in the
morning across west Texas with the passage of the upper trough
axis and jet.

Much cooler and below normal temperatures are expected Sunday
and Monday behind this system as a large surface high from the
rockies to the northern plains builds south into the region.
Dry weather and slowly moderating temperatures are expected next
week as the surface high slowly moves east and southerly winds
return to the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     51  66  39  70 /  80  20   0   0
Carlsbad                       51  68  40  71 /  30  10   0   0
Dryden                         59  71  51  74 /  30  30   0   0
Fort Stockton                  52  64  46  72 /  50  30   0   0
Guadalupe Pass                 45  60  43  67 /  30  10   0   0
Hobbs                          47  66  36  69 /  50  10   0   0
Marfa                          49  62  41  71 /  40  20   0   0
Midland Intl Airport           51  65  41  70 /  70  30   0   0
Odessa                         51  65  40  70 /  70  30   0   0
Wink                           53  66  41  72 /  70  30   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from midnight tonight to 6 AM MDT Sunday for
     Central Lea County-Eddy County Plains-Guadalupe Mountains
     of Eddy County-Northern Lea County-Southern Lea County.

TX...Wind Advisory from 1 AM CDT /midnight MDT/ to 7 AM CDT /6 AM
     MDT/ Sunday for Andrews-Borden-Crane-Dawson-Ector-Gaines-
     Glasscock-Howard-Loving-Martin-Midland-Mitchell-Pecos-
     Reagan-Reeves County and Upper Trans Pecos-Scurry-Upton-Van
     Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from 7 AM to noon CDT Sunday for Big Bend Area-
     Davis/Apache Mountains Area-Marfa Plateau-Terrell.

     High Wind Warning from midnight tonight to 11 AM MDT Sunday for
     Guadalupe Mountains.

&&

67/12
Hazardous weather outlook, Oct 14, 1:29 PM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Sat Oct 14 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
129 PM CDT Sat Oct 14 2017 /1229 PM MDT Sat Oct 14 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A potent cold front is expected to result in strong gap winds
through Guadalupe Pass late tonight, so a High Wind Warning is in
effect.  Control of high profile vehicle may be difficult.

Scattered to numerous thunderstorms along and behind a cold front
late tonight are favored to produce gusty winds, frequent
lightning and brief heavy rainfall.

In addition, fairly widespread northerly winds of 25 to 35 mph are
expected to occur over all but southwestern Texas through late
tonight.  Gusts could exceed 55 mph, especially near any
thunderstorms.  A Wind Advisory has been issued for these areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A High Wind Warning will remain in effect for Guadalupe Pass until
11 am MDT for northeast winds of 40-50 mph and a few higher gusts.

A Wind Advisory is also in effect for southwest Texas Sunday
morning, except for the Presidio Valley.  Northerly winds of 25 to
35 mph, and gusts near 50 mph, will be common between 700 am and
noon CDT.

Scattered to numerous thunderstorms along and behind a cold front
will persist Sunday morning, and are favored to produce gusty winds,
frequent lightning and brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 3:44 AM CDTHigh Wind WarningMAF32 hr
Oct 14, 1:59 PM CDTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more22 hr

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.